Utah, 2019

Winter Storm and Heavy Snow in Utah, February 13 to 15, 2019

February 13 to 15, 2019 · NWS SLC · 23 events in 12 counties and zones

A storm system brought strong winds across Utah, with heavy snowfall also falling across northern Utah's valleys.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm system brought strong winds across Utah, with heavy snowfall also falling across northern Utah's valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 12, 8:09 PM MST, 8 hours 51 minutes earlier.

Area forecast discussion, Feb 12, 8:09 PM MST, 8 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
809 PM MST Tue Feb 12 2019

.SYNOPSIS...High pressure will remain over the  Great Basin will
through early Wednesday. A series of storms will impact the area
Wednesday through the weekend.

&&

.DISCUSSION...
A dual jet structure will continue to approach from the west
overnight - arriving over the Idaho border region by morning. The
coupled jet will provide large scale ascent as well as transport
of deep layer tropical moisture from California. However it will
take some time to saturate into the lower levels. Backed off on
PoPs overnight, owing to the latest high resolution model
guidance. The current HRRR has nothing but a few specs of very
light precipitation in the mountains of northern and central Utah
by 12Z.

Also updated the hourly T/RH curve with the latest observations
and model guidance. Expect some locations to see a rising
temperature overnight with the arrival of thicker cloud cover
along with warm advection.

&&

.PREVIOUS DISCUSSION...
A very active pattern will take up the majority of the short term
forecast. This is a complicated weather pattern with a series of
impacts ranging from potential heavy rainfall to heavy mountain
snowfall.

Currently, upper level ridging continues to shift east of the
Great Basin. Mainly thickening cirrus is streaming across the
state. A very active southern jet stream with a significant
subtropical moisture tap is noted.

With deep southwesterly flow building into the area...strong mid-
level warm air advection will be the rule through Friday. 700mb
temperatures currently near -7 to -8C will warm to near -1 to -2C
by Thursday. This will bring slowly rising snow levels. Sufficient
synoptic lift will aid in the development of precipitation near
the Utah/Idaho border late tonight into early Wednesday. With a
170+kt southern jet maxima coupling with a northern jet maxima
over Utah Wednesday into early Thursday, widespread and at times
heavy precipitation is expected across the northern half of Utah.

Not to be outdone by northern Utah, southern Utah is expected to
be impacted by another atmospheric river event Thursday. A trough
will cross into the western United States Thursday. Associated
with this trough is a deep fetch of subtropical moisture
transport. Atmospheric moisture anomalies with this system are
well above normal for this time of year. The biggest threat for
heavy rain is expected to remain outside the CWA but a period of
moderate to heavy rainfall is expected Thursday across portions of
southwest and south central Utah. Amounts from 0.50 to 1.00" of
rain with isolated higher amounts can be expected. This shouldn't
cause widespread flooding but slot canyons and other smaller
waterways may be running high and those with outdoor plans
Thursday should monitor forecasts and consider postponing plans in
these areas.

Another round of enhanced precipitation will occur Thursday night
into early Friday as this trough moves across the area. By this
time, snow levels may be as high as 8000 feet.

A short break is expected Friday morning before a strong cold
front crosses the area, plummeting snow levels to valley floors.

Issued long duration winter storm warnings for the mountains of
northern Utah. Winter weather advisories were hoisted for the far
northern valleys of Utah, primarily the Wasatch Front north of
Brigham City and the Cache Valley as well as the I-84 corridor
near the Utah/Idaho border. Expect winter driving conditions to
develop Wednesday across these valley locations. Winter driving
conditions will be widespread across the mountains through Friday
morning.

A few locations that may need to be added with future packages may
be Castle Country as that area may get a sneaky 2-5 inches with
entrapped cold air.

Models continue to show a longwave trough encompassing much of
the western CONUS throughout the long term period. A cold front
comes barreling into northwest Utah Friday afternoon, with a
decent 7H baroclinic zone pushing into central Utah overnight into
Saturday morning. This -15C air mass will bring snow levels down
to valley floors as it progresses through the region, with the
possible exception of St. George. With GFS PWAT values falling to
about 0.20 inches by Saturday, expecting post- frontal impacted
areas to be primarily mountains and high terrain. These areas will
likely have periods of orographic snowfall well into the weekend.
Global models agree on rotating a closed low through southern
Utah early in the work week, bringing even colder temps into the
forecast area, though timing and impact are not yet in alignment.

&&

.AVIATION...
Winds are expected to become southeast at the KSLC terminal around
04Z. Clouds should lower toward ridgetop level and south winds
become quite gusty around daybreak and continue through the day.
Showers are expected to develop in the vicinity of the airport
midday causing a 20 percent chance of cigs to lower below 6K ft
AGL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 11 AM Wednesday to 5 AM MST Friday
     for UTZ010-517.

     Winter Weather Advisory from 5 AM to 8 PM MST Wednesday for
     UTZ001-002-005-006.

     Winter Storm Warning from 3 AM Wednesday to 5 AM MST Friday for
     UTZ007>009.

WY...Winter Weather Advisory from 5 AM to 8 PM MST Wednesday for
     WYZ021.

&&

PUBLIC...10/Kruse/Verzella
AVIATION...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 12, 3:11 PM MST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
311 PM MST Tue Feb 12 2019

UTZ001>016-019>021-517-518-WYZ021-131300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
311 PM MST Tue Feb 12 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Light snow will develop tonight near the Utah/Idaho border.
Occasional winter driving conditions can be expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A series of storms will impact Utah through the weekend. A warm
system will bring rising snow levels to the area Thursday into
Friday. Significant snow accumulations are expected for the
northern and central Utah mountains.

A period of heavy rainfall is expected across southwest and south
central Utah Thursday. Slot canyons and other small waterways may
run high during this time but widespread flooding is not expected.

A cold system will bring a strong cold front across the state
Friday. Snow levels will fall to valley floors. Significant snow
accumulations are possible for northern and western Utah valleys
and most mountain areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

11 high wind, 8 heavy snow, 4 winter storm. Local standard time, as filed.

Heavy Snow, Cache Valley/Utah

When
February 13, 5:00 AM MST to February 15, 12:00 AM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 8 inches in Lewiston, 5 inches in Hyde Park, and 4 inches in Logan.

Heavy Snow, Salt Lake and Tooele Valleys

When
February 13, 5:00 AM MST to February 15, 12:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 6 inches in Sandy, 5 inches in Cottonwood heights, Midvale, and Stansbury Park, and 4 inches in West Valley City.

Heavy Snow, Wasatch Mountains South of I-80

When
February 13, 5:00 AM MST to February 15, 12:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 16 inches at Alta Ski Area, 13 inches at Brighton Resort, 12 inches at Park City Mountain Resort, and 11 inches at the UDOT Provo Canyon observation location.

Heavy Snow, Wasatch Mountains I-80 North

When
February 13, 5:00 AM MST to February 15, 12:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 20 inches at Snowbasin Resort and 15 inches at Powder Mountain.

Winter Storm, Wasatch Mountains South of I-80

When
February 13, 5:00 AM MST to February 15, 12:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 16 inches at Alta Ski Area, 13 inches at Brighton Resort, 12 inches at Park City Mountain Resort, and 11 inches at the UDOT Provo Canyon observation location. In addition, strong wind gusts were reported, including 89 mph at Park City - Jupiter, 85 mph at Brighton Great Western, and 81 mph at Arrowhead Summit.

Winter Storm, Wasatch Mountains I-80 North

When
February 13, 5:00 AM MST to February 15, 12:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 20 inches at Snowbasin Resort and 15 inches at Powder Mountain. In addition, strong wind gusts were reported, including 79 mph at Snowbasin - Strawberry Top, and 72 mph at both Snowbasin - Ogden Peak and Snowbasin - Wildcat.

High Wind, Wasatch Mountains I-80 North

When
February 13, 7:00 AM MST to February 15, 7:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

The Snowbasin - Straw Top sensor recorded a peak wind gust of 79 mph.

High Wind, Wasatch Mountains I-80 North

When
February 13, 7:00 AM MST to February 15, 7:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

The Snowbasin - Ogden Peak sensor recorded a peak wind gust of 72 mph.

High Wind, Wasatch Mountains I-80 North

When
February 13, 7:00 AM MST to February 15, 7:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

The Snowbasin - Wildcat sensor recorded a peak wind gust of 72 mph.

High Wind, Wasatch Mountains South of I-80

When
February 13, 7:00 AM MST to February 15, 7:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet

The Park City - Jupiter sensor recorded a peak wind gust of 89 mph.

High Wind, Wasatch Mountains South of I-80

When
February 13, 7:00 AM MST to February 15, 7:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet

The Brighton - Great Western sensor recorded a peak wind gust of 85 mph.

High Wind, Wasatch Mountains South of I-80

When
February 13, 7:00 AM MST to February 15, 7:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

The Arrowhead Summit sensor recorded a peak wind gust of 81 mph.

High Wind, Western Uinta Mountains

When
February 13, 7:00 AM MST to February 15, 7:00 PM MST
Where
Western Uinta Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

The Windy Peak sensor recorded a peak wind gust of 75 mph.

High Wind, Salt Lake and Tooele Valleys

When
February 13, 7:00 AM MST to February 15, 7:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

The Vernon Hill sensor recorded a peak wind gust of 62 mph.

Winter Storm, Western Uinta Mountains

When
February 13, 7:00 AM MST to February 15, 12:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

Numerous SNOTEL stations recorded heavy precipitation, including Trial Lake with 3.3 inches of liquid equivalent precipitation, or approximately 40 inches of snow, Lakefork Basin with 2.6 inches of liquid equivalent precipitation, or approximately 31 inches of snow, and both Chalk Creek and Redden Mine with 2.5 inches of liquid equivalent precipitation, or approximately 30 inches of snow. An observer 10 miles east-southeast of Heber City reported 17 inches of snow. In addition, the Windy Peak sensor recorded a peak wind gust of 75 mph.

Heavy Snow, Northern Wasatch Front

When
February 13, 9:00 AM MST to February 14, 11:00 AM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 6 inches in Garland and Thatcher, and 2 inches at Hill Air Force Base and Ogden.

Heavy Snow, Cache Valley/Utah

When
February 13, 9:00 AM MST to February 14, 11:00 AM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 8 inches in Lewiston, 7.1 inches in Trenton, 5 inches in Hyde Park, and 4 inches in Logan.

Winter Storm, Wasatch Plateau/Book Cliffs

When
February 13, 9:00 AM MST to February 15, 1:00 AM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

Numerous SNOTEL stations recorded heavy precipitation, including Daniels-Strawberry with 2.7 inches of liquid equivalent precipitation, or approximately 27 inches of snow, both Clear Creek and Strawberry Divide with 2.6 inches of liquid equivalent precipitation, or about 26 inches of snow, and Timberline with 2 inches of liquid equivalent precipitation, or about 20 inches of snow. At the Scofield-Skyline Mine, 19 inches of snow fell. In addition, wind gusts up to 83 mph were recorded at Monument Peak.

Heavy Snow, Western Uinta Basin

When
February 13, 9:00 AM MST to February 15, 1:00 AM MST
Where
Western Uinta Basin forecast zone
Reported by
COOP Observer

Storm total snowfall amounts included 13 inches at Neola, 9.7 inches at Altamont, and 5.5 inches at Duchesne.

Heavy Snow, Castle Country

When
February 13, 9:00 AM MST to February 14, 11:00 PM MST
Where
Castle Country forecast zone
Reported by
CoCoRaHS

Heavy snow reports included 12.6 inches in Helper, 11 inches in Castle Dale, and 9.7 inches in Wellington.

High Wind, West Central Utah

When
February 13, 11:40 AM MST to 2:00 PM MST
Where
West Central Utah forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

King Canyon reported wind gusts of 58 to 75 mph.

High Wind, Southwest Utah

When
February 13, 12:25 PM MST to 2:25 PM MST
Where
Southwest Utah forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

The Brimstone Reservoir sensor recorded a peak wind gust of 62 mph.

High Wind, Sanpete/Sevier Valleys

When
February 13, 12:50 PM MST to 1:51 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

The I-15 at Sevier River NB sensor recorded a peak wind gust of 69 mph, and Sevier Reservoir recorded a peak wind gust of 58 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809955, 809957, 809966, 809967, 896925, 896926, 809944, 809945, 809946, 809947, 809948, 809949, 809950, 809954, 897316, 809956, 897319, 897321, 897322, 897324, 809952, 809953, 809951.